Montana, 2024

Damaging Wind in Montana, June 20, 2024

June 20, 2024 · NWS GGW · 1 event in 1 county or zone

Storms developed across northeast Montana during the afternoon hours with some of the storms reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Storms developed across northeast Montana during the afternoon hours with some of the storms reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 1:17 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 1:17 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
217 PM MDT Thu Jun 20 2024

.DISCUSSION...

KEY MESSAGES:
- Shower and thunderstorm chances increase through Friday, when
  stronger storms and a more widespread wetting rain is expected.

- A few isolated severe cells Friday late afternoon and evening
  are possible, with wind and hail the primary threats.

- A slow warm up is expected through Sunday when some 90s for
  highs likely appear.

WEATHER PATTERN OVERVIEW:
Scattered rain showers and isolated thunderstorms are increasing
in coverage this afternoon and looking to be mainly south of the
Missouri River. SPC's HREF is pointing toward some gusty winds
with these cells upward of 50 mph by 6pm this evening amidst
increased updraft helicity, but isolated and focused to the
southwest over higher terrain.

However, a shortwave arriving Friday afternoon does look like it
has the chance for a isolated severe cell or two with about 1000
J/kg CAPE, bulk shear around 40-50 kts, and precipitable water
over 1 inch. The one problem with this environment appearing in forecast
soundings and that is a cooler than average surface layer with
cloud cover, which will keep most convection elevated rather than
surface based. This may prevent strong winds initially. That being
said, CAMs point towards strong cells embedded in light shower
activity which could form their own environments and CAMs also
point towards a couple 50-65 mph gusts that could occur with the
strongest cells. The chance of at least one case of severe weather
in the GGW CWA Friday late afternoon and early evening is about
60%, with the chance of a single point getting hit by it less than
10%. Rain totals with this passage vary from a tenth to a half
inch over the CWA, with locally higher amounts where storms train.
Afterward, a ridging pattern will favor seasonably warm and drier
conditions from Sunday into the middle of next week.

FORECAST CONFIDENCE and DEVIATIONS:
There is high confidence (60-80%) in general thunder with minimal
chances (10%) for severe weather at a particular point Friday
afternoon and evening. Confidence is medium to high for the
general conditions remaining slightly warmer and drier than normal
through much of next week.

-Zanker/GAH

&&

.AVIATION...

LAST UPDATE: 2000Z

FLIGHT CAT RANGE: VFR - MVFR

DISCUSSION: SCT/BKN mid level cumulus is developing into
scattered showers and isolated thunderstorms late this afternoon
and evening, especially south of the Missouri River. Mainly KSDY
and KGDV will be impacted with medium (40%) confidence for brief
MVFR conditions. More widespread shower activity with embedded
stronger storms arrive after 18Z Friday.

SFC WIND: Calming to less than 10 kts tonight, then east around 10
kts Friday afternoon. Expect gusty and erratic winds near any
thunderstorm.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 20, 2:37 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
337 PM MDT Thu Jun 20 2024

MTZ022-202230-
Garfield MT-
337 PM MDT Thu Jun 20 2024

...Strong thunderstorms will impact portions of southeastern Garfield
County through 430 PM MDT
...

At 336 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles south of Edwards to 18 miles southwest
of Cohagen to 10 miles southwest of Hillside. Movement was north at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan and Cohagen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4686 10672 4686 10726 4731 10725 4740 10678
      4725 10622 4684 10645 4684 10672
TIME...MOT...LOC 2136Z 193DEG 31KT 4682 10721 4689 10692 4681 10656

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Mickelson
Special weather statement, Jun 20, 3:27 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
427 PM MDT Thu Jun 20 2024

MTZ022-023-025-026-202330-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
427 PM MDT Thu Jun 20 2024

...Strong thunderstorms will impact portions of southeastern
Garfield, southern McCone, northwestern Prairie and northwestern
Dawson Counties through 530 PM MDT
...

At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Jordan to 7 miles north of
Hillside to 10 miles southwest of Brockway. Movement was northeast at
45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Circle, Flowing Wells Rest Area, Cohagen, Nelson Creek Rec Area,
Brockway, Hillside, Crow Rock, Watkins, and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4686 10584 4684 10662 4696 10710 4764 10671
      4754 10594 4760 10514 4683 10583
TIME...MOT...LOC 2227Z 210DEG 38KT 4711 10698 4702 10640 4722 10594

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Mickelson
Special weather statement, Jun 20, 3:59 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
459 PM MDT Thu Jun 20 2024

MTZ021-210000-
Petroleum MT-
459 PM MDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 600 PM MDT
...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flatwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10863 4684 10862 4688 10861 4681 10828
      4675 10834 4675 10863
TIME...MOT...LOC 2258Z 296DEG 17KT 4685 10894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mickelson
Special weather statement, Jun 20, 4:26 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Glasgow MT
526 PM MDT Thu Jun 20 2024

MTZ022-026-210030-
Garfield MT-Prairie MT-
526 PM MDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of southeastern
Garfield and west central Prairie Counties through 630 PM MDT
...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hillside, or 36 miles northwest of Miles City, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccloud and Crow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4683 10583 4686 10584 4686 10609 4685 10609
      4685 10631 4694 10630 4699 10553 4683 10562
TIME...MOT...LOC 2325Z 279DEG 22KT 4688 10618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mickelson
Special weather statement, Jun 20, 5:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
606 PM MDT Thu Jun 20 2024

MTZ016-210115-
Central and Southeast Phillips MT-
606 PM MDT Thu Jun 20 2024

...A strong thunderstorm will impact portions of central Phillips
County through 715 PM MDT
...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Belknap, or 28 miles southeast of Chinook, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Dodson, and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4845 10841 4844 10840 4844 10836 4843 10837
      4843 10835 4852 10835 4848 10783 4810 10798
      4822 10841
TIME...MOT...LOC 0006Z 288DEG 23KT 4841 10866

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Mickelson

The radar

The Billings radar (KBLX), 140 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Petroleum

When
June 20, 5:20 PM MST
Where
Petroleum County, 12.48 mi ENE of Winnett
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.060, -108.100

The Mosby NW mesonet site (MOBM8) measured a 58 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176309.